Michigan, 2003

Damaging Winds and Lightning Strike in Michigan, August 26, 2003

August 26, 2003 · NWS APX · 9 events in 8 counties and zones

Thunderstorms, originating in northern Minnesota, developed into a squall line that moved across Lake Michigan into far northern Lower Michigan near dawn. The storms resulted in widespread wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms, originating in northern Minnesota, developed into a squall line that moved across Lake Michigan into far northern Lower Michigan near dawn. The storms resulted in widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 26, 2:40 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 2:40 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 AM EDT TUE AUG 26 2003

.SHORT TERM...SURFACE ANALYSIS REVEALING A FAIRLY JUICY ATMOSPHERE
IN PLACE ACROSS NORTHERN MICHIGAN BACK THROUGH WI AND MN WITH
DEWPOINTS IN THE MID TO UPPER 60S. CONVOLUTED PRESSURE PATTERN IN
PLACE OVER THE STATE DUE TO A NUMBER OF CONVECTIVELY INDUCED
MESOSCALE FEATURES ALONG WITH MULTIPLE SMALL SCALE BOUNDARIES LYING
AROUND. MAIN PUSH OF COOLER AIR AND DRIER AIR STILL LYING ACROSS
SOUTHERN ONTARIO BACK INTO NORTHERN MN AND THE DAKOTAS. SECOND
LINGERING BOUNDARY LYING FROM IOWA INTO NORTHERN OHIO. POCKETS OF
STRONG LOW AND MID LEVEL MOISTURE CONVERGENCE ALONG AND NORTH OF
THIS BOUNDARY CONTINUE TO TRIGGER CONVECTION...INCLUDING A COMPLEX
OF THUNDERSTORMS NOW PRESSING INTO CENTRAL AND NORTHERN LOWER MI
ATTM.

00Z UPPER AIR CHARTS AND MODEL ANALYSIS SHOWING LOW AND MID LEVEL
MOISTURE PLUME (THETA-E AXIS) EXTENDING FROM THE CENTRAL PLAINS INTO
THE UPPER MIDWEST. WATER VAPOR IMAGERY REVEALING SHORTWAVE ENERGY
NOW PRESSING ACROSS UPPER MICHIGAN INTERACTING WITH LOW AND MID
LEVEL MOISTURE...SUSTAINING CONVECTION OVER EASTERN LAKE SUPERIOR
AND E UPPER MI ATTM. MEANWHILE...NEXT SHORTWAVE MOVING THROUGH
WESTERN LAKE SUPERIOR ALONG SFC TROUGH HELPING TO FORCE YET ANOTHER
COMPLEX OF STORMS OVER THE WESTERN U.P.

FORECAST ISSUES OF COURSE CONTINUE TO BE WITH THUNDERSTORMS ACROSS
THE CWA TODAY AND ASSOCIATED SEVERE WX CONCERNS.

TODAY...A COUPLE OF ROUNDS OF THUNDERSTORMS ANTICIPATED OVER THE CWA
THIS MORNING. POCKET OF STRONG LOW LEVEL MOIST CONVERGENCE
GENERATING FIRST COMPLEX OF STORMS WILL SLIDE THROUGH A GOOD PORTION
OF CENTRAL AND NORTHERN LOWER MICHIGAN VERY EARLY THIS MORNING.
THEN...NEXT ROUND OF UPSTREAM CONVECTION WILL NOT BE FAR BEHIND AS
UPSTREAM SHORTWAVE OVER NORTHERN MN AND AND SFC TROUGH SLIPS
THROUGH. ALL MODELS HAVING A TERRIBLE TIME WITH THE UPSTREAM FEATURE
WITH THE +6 HOUR ETA SOLUTIONS NOT EVEN PICKING UP ON ONGOING
CONVECTION OVER WESTERN UPPER MI. BEST INSTABILITY SUGGESTS
STRONGEST STORMS WILL EVENTUALLY TRACK SE THROUGH WI. BUT WITH
STRONG WESTERLIES IN PLACE OVER THE NORTHERN GREAT LAKES ALONG WITH
SHORTWAVE MOVING THROUGH TO THE NORTH...COMPLEX OF STORMS SHOULD
CONTINUE TO TRACK E/SE IMPACTING A GOOD PORTION OF CWA THROUGH THE
MORNING HOURS. OVERALL...PLAN ON HAVING LIKELY TO CATEGORICAL POPS
OVER THE ENTIRE CWA TO HANDLE THE EARLY CONVECTION. THEN...WILL SEE
A BREAK IN THE ACTION BY LATE MORNING AND EARLY AFTERNOON WITH SOME
SUNSHINE EXPECTED. AFTERNOON HEATING AND JUICY SFC DEWPOINTS WILL
COMBINE TO PRODUCE CAPES IN THE 1500-3000 J/KG RANGE (GREATEST IN
THE EAST AND SOUTH). SFC TROUGH ALONG WITH REMAINING CONVECTIVE
BOUNDARIES AND MESOSCALE MARINE BOUNDARIES SHOULD BE ENOUGH TO
TRIGGER ADDITIONAL STORMS THIS AFTERNOON...ESPECIALLY ALONG THE LAKE
HURON SIDE WITH ADDED LAKE BOUNDARY CONVERGENCE. SO...WILL CONTINUE
WITH SHOWER/THUNDERSTORM CHANCES DURING THE AFTERNOON WITH THE
HIGHER POPS IN THE E/SE.

SEVERE WEATHER THREAT...THUNDERSTORMS PRIMARILY ELEVATED IN NATURE
THUS FAR AND WILL LIKELY REMAIN THAT WAY THIS MORNING WITH NOT A
GREAT DEAL OF SURFACE BASED INSTABILITY TO WORK WITH.
THUS...ORGANIZED SEVERE THUNDERSTORM WINDS SHOULD BE SOMEWHAT
LIMITED. HOWEVER...WITH SFC-6KM BULK SHEAR VALUES OF 35-50 KNOTS
(GREATEST NORTH) STORMS HAVE THE POTENTIAL TO BECOME ORGANIZED AND
PRODUCE SEVERE HAIL. WILL HAVE BETTER SEVERE WIND POTENTIAL THIS
AFTERNOON AS SFC INSTABILITY RAMPS UP.

.LONG TERM...MAIN FRONT AND PUSH OF DRIER AIR COMES IN LATER TONIGHT
ALONG WITH A BRIEF PERIOD OF LOW LEVEL CONVERGENCE. WITH THE LOW
LEVEL MOISTURE AXIS STILL IN PLACE OVER A GOOD PORTION OF THE
CWA...WILL CARRY A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS A GOOD
PORTION OF NORTHERN LOWER MI THIS EVENING AND OVER THE FAR SE
COUNTIES OVERNIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...DRY WEATHER STILL LOOKS GOOD FOR THE
MID PART OF THE WEEK AND WILL NOT MAKE MANY CHANGES HERE. WITH
PARTLY CLOUDY SKIES/LIGHT WINDS AND LOW DEWPOINTS...HAVE LOWERED
TEMPS WEDNESDAY NIGHT INTO THE LOWER TO MID 40S.

NO OTHER CHANGES MADE TO THE REST OF THE FORECAST.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 4:45 AM EST, 1 hour 7 minutes before
MIZ008-015>036-041-042-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH NORTHERN LOWER AND EASTERN UPPER
MICHIGAN THROUGH 1100 AM THIS MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON...AND NORTHERN LOWER MICHIGAN
EARLY THIS EVENING. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THURSDAY THROUGH SATURDAY. THERE IS A RISK
THAT SOME OF THE STORMS ON THURSDAY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM

In the hours before

Special weather statement, Aug 26, 5:03 AM EST, 49 minutes before
MIZ016>030-034>036-261400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
603 AM EDT TUE AUG 26 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 AM EDT TUESDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     IOSCO...ROSCOMMON...OGEMAW...CHARLEVOIX...EMMET...LEELANAU AND
     ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Charlevoix

When
August 26, 5:52 AM EST to 6:05 AM EST
Where
Charlevoix County, Countywide
Measured
60 kt (69 mph) measured gust
Property damage
$45,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.233, -85.050

A 64 mph gust was measured at the Charlevoix Airport. Numerous trees were downed in Hayes Township and Boyne City. Some the the worst damage was along the south shore of Lake Charlevoix, where docks, boats, and hoists were damaged. A vehicle was damaged when a tree limb fell on it. A seaplane was also blown onto shore and tipped over. Walloon Lake was hard hit as well, with several boats tipped over.

Thunderstorm Wind, Leelanau

When
August 26, 5:58 AM EST
Where
Leelanau County, Northport
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -85.600

Trees were downed.

Thunderstorm Wind, Emmet

When
August 26, 6:07 AM EST to 6:17 AM EST
Where
Emmet County, Petoskey
Measured
55 kt (63 mph) estimated gust
Property damage
$51,000
Reported by
LAW ENFORCEMENT
Coordinates
45.367, -84.933

Numerous trees and power lines were downed. Several homes and cottages were damaged by falling trees near Crooked and Pickerel Lakes, and a small aluminum boat was tossed into a tree. At a dealership in Petoskey, trailers were rolled off of a parking lot and into a ditch.

Thunderstorm Wind, Antrim

When
August 26, 6:09 AM EST
Where
Antrim County, Torch Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -85.367

Trees were downed along US-31.

Thunderstorm Wind, Cheboygan

When
August 26, 6:20 AM EST
Where
Cheboygan County, Indian River
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -84.617

Numerous trees were downed. Some vehicles and homes were damaged by falling trees.

Lightning, Cheboygan

When
August 26, 6:20 AM EST
Where
Cheboygan County, 2 mi S of Wolverine
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Lightning started a fire which destroyed a home.

Thunderstorm Wind, Otsego

When
August 26, 6:25 AM EST to 6:35 AM EST
Where
Otsego County, Vanderbilt
Measured
58 kt (67 mph) estimated gust
Property damage
$35,000
Reported by
AMATEUR RADIO
Coordinates
45.150, -84.667

Siding was ripped off the post office in Vanderbilt. Numerous trees were downed, one of which heavily damaged a Vanderbilt home.

Thunderstorm Wind, Montmorency

When
August 26, 6:45 AM EST
Where
Montmorency County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.033, -84.117

Trees downed across county. Over twenty five trees were snapped off or uprooted on the Canada Creek Ranch, thirteen miles north of Atlanta.

Thunderstorm Wind, Alpena

When
August 26, 6:50 AM EST
Where
Alpena County, 8 mi WNW of Long Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.167, -83.883

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369315, 5369316, 5369317, 5369318, 5369398, 5369402, 5369399, 5369400, 5369401.